MAUDE Adverse Event Report: BRAINLAB AG CRANIAL NAVIGATION (VERSION 4.1); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC

BRAINLAB AG CRANIAL NAVIGATION (VERSION 4.1); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Model Number 26615-03
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/09/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
B2, h1: a risk to the patient's health could not be excluded for these specific circumstances, since tissue was resected in the patient's brain in a different position than anticipated and planned with the brainlab navigation involved, despite according to the surgeon (treating clinician): there was no harm of a critical structure and no negative clinical effect for this patient due to the deviating resection path - besides the necessitation of a revision surgery under general anaesthesia to resect the tumor.The outcome of the revision surgery, performed ca.Five days after the initial surgery, with the aid of brainlab navigation, was successful as intended.There was no prolongation of the original surgery / anaesthesia (as the deviation was only detected afterwards) and there was neither harm nor negative effect to the patient due to surgery/anaesthesia repeat of four hours for the revision surgery.No further remedial actions were necessary, done or planned for this patient.Hospitalization of the patient was prolonged by 4 days due to the revision surgery.H6: according to the results of the brainlab investigation and the information provided by the hospital, it can be concluded that the main root cause of an inaccurate tumor resection that missed the target volume by ca.7-8 mm is: an insufficient distribution of points acquired by the user for the patient anatomy registration to navigation, not following brainlab requirements.The points were not distributed on the required distinctive surfaces, i.E., entire profile of the nose, around the eyes, back of head, and region of interest, for the software to adequately map and align them to the pre-operative patient scans.The registration points were acquired with softouch only on the patient's forehead and back of the head, both rounded and non-unique areas of the skull.Using the z-touch, points were acquired around the patient's left eye and nose with some points being collected where the scan was cut off.This caused the navigation software to not find an as accurate as desired match for this specific procedure, between the preoperative image dataset and the actual patient anatomy, in the region of interest.A further contributing factor is: brain shift resulting from patient position along with opening of the skull via craniotomy.The patient's head was turned to the right while laying supine to allow for access to the patient left side of head for tumor resection.The post-op mri reveals that the tumor is shifted ca.7-8 mm in the patient right direction.This suggests that the brain tissue relaxed once the skull was opened and the tumor was no longer in the same position as it was prior to the skull being opened and as it was contoured.Apparently, the resulting deviation, between the actual anatomy location during the surgery and the registered pre-operative patient image scan displayed by the navigation for instrument position visualization, was not recognized by the user with the required thorough verification of the registration accuracy (i.E.During verification step), nor with the necessary continued verification of navigation accuracy after draping, and throughout the procedure before applying significant invasive surgical actions.The user stated that there was an inaccuracy present in the registration as they verified accuracy on the midline of the patient but chose to continue with the procedure.There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.H7: brainlab intends to re-iterate the relevant topics regarding the use of the device to this customer.
 
Event or Problem Description
A cranial surgery on the left temporal lobe, for tumor resection was performed with the aid of the display by the brainlab navigation software cranial navigation 4.1.A pre-operative ct scan acquired ca.2 weeks before surgery was used to reference the navigation display to the patient anatomy.During the procedure, the surgeon: positioned the patient in supine position in a non-brainlab head holder, with the head turned to the patient's right, and attached the 4-sphere standard patient reference array for navigation to the non-brainlab head holder.Performed the initial patient registration on a preoperative mr scan using the brainlab softouch and z-touch to acquire points on the patient's skin that matched the display of the navigation to the current patient's anatomy.Did not accept the registration after verifying its accuracy.Performed the second patient registration on the preoperative ct scan.Verified the accuracy of the second registration, opted to improve it by acquiring additional points on the patient's skin, reverified the accuracy and accepted it to proceed.Marked points on the skin to denote the tumor, craniotomy, and skin incision before draping.After draping and switching out the non-sterile 4-star array for the sterile array, used the brainlab pointer to verify navigation accuracy.Made the incision and marked the craniotomy on the skull with a sterile pen.Calibrated the microscope to the navigation, performed the craniotomy and opened the dura mater.Started microscope navigation and checked with the pointer to do the cortectomy.Checked vessels and took a biopsy because tissue looked normal.Received a confirmation from pathology that abnormal cells were found in the sample.Resected brain tissue where the tumor was expected to be, with the aid of navigation.Ended the surgery.A post-operative mri scan, performed ca.Three days after the surgery, showed that brain tissue located ca.7mm cranial to the tumor, had been resected from the brain.According to the surgeon (treating clinician): there was no harm of a critical structure and no negative clinical effect for this patient due to the deviating resection path - besides the necessitation of a revision surgery under general anaesthesia to resect the tumor.The outcome of the revision surgery, performed ca.Five days after the initial surgery, with the aid of brainlab navigation, was successful as intended.There was no prolongation of the original surgery / anaesthesia (as the deviation was only detected afterwards) and there was neither harm nor negative effect to the patient due to surgery/anaesthesia repeat of four hours for the revision surgery.No further remedial actions were necessary, done or planned for this patient.Hospitalization of the patient was prolonged by 4 days due to the revision surgery.

Brand Name
CRANIAL NAVIGATION (VERSION 4.1)
Common Device Name
IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Manufacturer (Section D)
BRAINLAB AG
olof-palme-strasse 9
muenchen, 81829
GM  81829
Manufacturer (Section G)
BRAINLAB AG
olof-palme-strasse 9
muenchen, 81829
GM   81829
Manufacturer Contact
kilonzo
olof-palme-strasse 9
muenchen, 81829
GM   81829
MDR Report Key18997448
Report Number8043933-2024-00020
Device Sequence Number19550042
Product Code HAW
UDI-Device Identifier04056481143848
UDI-Public04056481143848
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K223288
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 03/28/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number26615-03
Device Catalogue Number26615C
Device Lot NumberSW V. 4.1.0
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer Not provided
Initial Report FDA Received Date03/28/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured04/01/2023
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown